Colorado, 2003

Lightning Strike in Colorado, July 24, 2003

July 24, 2003 · NWS PUB · 1 event in 1 county or zone

Lightning struck a tree and nearby house, starting a fire in the house. All the occupants, including a child who was confined to a wheelchair, escaped without injure.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Lightning struck a tree and nearby house, starting a fire in the house. All the occupants, including a child who was confined to a wheelchair, escaped without injure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 24, 12:34 PM MST, 5 hours 29 minutes earlier.

Area forecast discussion, Jul 24, 12:34 PM MST, 5 hours 29 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
134 PM MDT THU JUL 24 2003

SHORT TERM DISCUSSION...TONIGHT AND FRIDAY.

CURRENTLY A FEW CU POPPING ALONG HIR TRRN...PROPAGATING NEARLY DUE S
IN UPPER FLOW. DEWPOINTS RUNNING IN THE 40S ACROSS THE PLAINS AS
WELL AS IN MTN STATIONS. DENVERS SOUNDING TODAY A TOUCH MORE MOIST
THAN YTDY AM...HOWEVER FREEZING LEVELS REMAIN NEAR 17KFT MSL.

FOR TONIGHT...ADDED ISOLD POPS TO FAR EAST ZONES FOR THE EVENING
HOURS...AS OUTFLOW YESTERDAY FROM MTN CONVECTION PROVED FRUITFUL
DESPITE WARM TEMPS ALOFT. STILL SOME CAPES OUT EAST AND CANT RULE
OUT AN ISOLATED STORM. ENDED POPS AT MIDNIGHT...WITH UPPER SUPPORT
LACKING AND HEATING ENDING.

TOMORROW UPPER HEIGHTS STAY THE SAME OR CLIMB SLIGHTLY DEPENDING ON
MODEL OF CHOICE. 700 MB TEMPS SIMILAR TO TODAY...WITH 20C MORE
WIDESPREAD TOMORROW. WEAK WAVE PROGGED TO PASS NEAR THE NORTHERN
BORDER OF THE STATE...AND MID/UPPER MOISTURE SHOULD CONTINUE TO WRAP
AROUND THE WESTERN EDGE OF THE UPPER RIDGE. CURRENT FORECAST GRIDS
LOOK GOOD...MADE ONLY MINOR TWEAKS. EXPECT ANOTHER DAY OF MTN
CONVECTION WITH MOISTURE TRAPPED UNDER RIDGE...WITH A CELL OR TWO
PROPAGATING INTO THE EXTREME WESTERN PLAINS...PERHAPS AIDED BY S/W
ALOFT. UPPER FLOW DOES HAVE A TOUCH OF NORTHWEST COMPONENT TO
IT..WHICH WOULD SUPPORT ISOLD I25 CORRIDOR POPS. LAPSE RATES RUNNING
8-9C/KM...SO ONCE TRIGGERED BY MTNS OR OUTFLOWS EXPECT ISOLATED
COVERAGE TO RESULT. KC

LONG TERM DISCUSSION...(SAT THROUGH THU).

MAIN CHALLENGE FOR THIS FORECAST PERIOD IS THE CHANCES(POTENTIAL
COVERAGE) FOR PRECIPITATION AND THE RESULTANT TEMPERATURES.

FRI NGT-SAT: LARGE UPPER LEVEL HIGH PROGGED TO CONTINUE SPINNING
OVER THE 4 CORNERS REGION AND DRIFT OVER THE CNTRL ROCKIES BY SAT
WITH SUBTLE LITTLE SHORTWAVE TROUGHS AND ENOUGH MID LEVEL MOISTURE
ROTATING AROUND TO OFFER AT LEAST A SLIGHT CHANCE TO CHANCE FOR
SHOWERS/THUNDERSTORMS. ANY PRECIPITATION SHOULD BE DIURNAL. THERE
COULD BE SOME ISOLD HEAVY RAINERS WITH SUCH WEAK STEERING CURRENTS.
HIGH TEMPS MAY ONCE AGAIN FLIRT WITH 100F IN SERN CO. CURRENT FCST
GRIDS LOOK FAIRLY CLOSE TO CURRENT THINKING AND WILL ONLY TWEAK TO
ATTEMPT A BETTER FIT WITH SURROUNDING OFFICES.

SUN-THU: NEW AND OLD GFS RUNS STILL TRYING TO DEVELOP A LOT OF
CONVECTIVE PRECIPITATION OVER THE MTNS AND A FRONTAL BOUNDARY IN THE
CNTRL PLAINS SUN NGT-MON.  I WOULD BELIEVE THIS IF WE WERE IN THE
SWLY MOIST MONSOONAL FLOW PATTERN...BUT WE ARE NOT THERE YET. THERE
WILL BE ENOUGH MOISTURE AROUND FOR THE DAILY DIURNAL
SHOWERS/THUNDERSTORMS...KIND OF A SELF MOISTENING PROCESS.  THE GFS
REALLY TRIES TO BRING IN SIGNIFICANTLY COOLER TEMPS AT H7 +8C TO +12C
ON MON. HOWEVER...H5 STILL REMAINS RELATIVELY WARM WITH READINGS
OF -4C TO -7C.  IF THERE THE USUAL WINDOW OF SUNSHINE BETWEEN 6AM-
1PM...THEN -4C TO -7C AT H5 IS A SLAM DUNK FOR 90S IN SERN CO.  THE
TRACK RECORD(LOCAL TEMP STUDY) FOR THE GFS HAS BEEN FOR IT TO BE OVER
COOLING THE AIRMASS(AND MOS OUTPUT) DUE TO ALL THE CONVECTIVE PRECIP
GENERATED BY THE MODEL. LAST NGTS MID SHIFT DID COOL GRIDS AND THIS
STILL LOOKS REASONABLE. MEX MOS FROM THE PREVIOUS RUN HAS REALLY
COOLED DOWN THE DAY 4-6 MAX TEMPS. NOT READY TO BIT ON THIS...SINCE
THERE IS HARDLY ANY NEW DATA TO REVIEW AND TO STAY AWAY FROM FLIP-
FLOPPING THE FORECAST HIGHS EACH DAY.  --METZE

.PUB...NONE.
Hazardous weather outlook, Jul 24, 5:30 AM MST, 12 hours 33 minutes before
COZ058>089-093>099-251230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MDT THU JUL 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON WITH DAYTIME HEATING AND SOME MOISTURE OVER THE MOUNTAINS
AND ADJACENT HIGH VALLEYS AND PLAINS. WITH LIMITED VERTICAL WIND
SHEAR...STORMS WILL PROBABLY STAY BELOW SEVERE LIMITS.  EXPECT CLOUD
TO GROUND LIGHTNING...LOCALIZED HEAVY RAIN...AND WIND GUSTS AS HIGH
AS 50 MPH. A VERY WEAK CAP IN THE ATMOSPHERE ACROSS THE EASTERN
PLAINS EAST OF PUEBLO WILL PROBABLY INHIBIT THE DEVELOPMENT OF
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED TO OCCASIONALLY SCATTERED...MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. AT THIS
TIME...IT APPEARS THAT LOCALIZED HEAVY RAINFALL...WIND GUSTS TO
AROUND 45 MPH AND LIGHTNING WILL BE THE PRIMARY HAZARDOUS WEATHER
THREATS FROM THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Chaffee

When
July 24, 6:03 PM MST
Where
Chaffee County, Salida
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376196.